content top

Preventing Opium Overdose

Preventing Opium OverdoseOpium is the parent of all drugs in the opiate family. Opiate drugs include heroin, morphine and codeine among many others. Opium is derived from the dried latex of the opium poppy seedpod. This highly addictive narcotic can be smoked, eaten, snorted or injected. Each form of opium causes dangerous side effects and physical and mental deterioration. Prolonged use almost guarantees addiction, because the body grows dependent on the drug and requires more to achieve the same level of euphoria. Understanding what happens to the body during opium use is the first step to protecting you or your loved one from overdosing on this dangerous drug.

Opium Overdose

Opium overdose is a dangerous condition. Opium works by attaching to specific proteins in the brain called opioid receptors. When opium attaches to these proteins, it blocks the transmission of pain signals to the brain. It also affects the regions of the brain that control feelings of pleasure. This produces euphoria by causing a detachment from stressors and discomfort. Unfortunately the brain and body develop a dependence on opium, and users will not feel right without the drug. Users will take greater amounts of the drug to maintain the desired effects, and this is when opium overdose can occur. Some signs of opium overdose include the following:

  • Confusion
  • Cold or clammy skin
  • Decreased heart rate
  • Dilated pupils
  • Extreme drowsiness
  • Restlessness

During an overdose the person using opium will gradually reach unconsciousness. The respiratory system may slow down so much that it stops functioning. This can cause permanent brain damage or death.

Opium Addiction

Because the person addicted to opium is so dependent on the drug to feel good and function on a daily basis, he or she may not realize the level of addiction present or the danger of overdose. Before an overdose happens it is important to seek treatment for the addiction. If you are the one using opium, call a recovery helpline or talk with a medical or recovery professional. If your loved one is suffering from an opium addiction and is in danger of an overdose, there is help. Convincing your loved one to seek help by planning an intervention may be the only way to prevent accidental overdose and death.

Recover from Opium Addiction to Prevent Opium Overdose

A person addicted to opium is under the control of a very powerful substance. The right treatment for opium addiction recovery begins with medically supervised detox services. The body is dependent on opium, and this dependence must end before recovery can occur. Detox will help the recovering user complete the process of getting clean. Opium users will stay clean with the help of psychologists and trained counselors. Through individual therapy, group counseling, diagnosis of underlying mental issues and ongoing support, a person suffering from opium addiction can get the help needed to prevent overdose.

Find Help Preventing Opium Overdose

Call our toll-free helpline to learn about the right treatment programs for you. We are here 24 hours a day to support you, as you choose the recovery options that will prevent you or a loved one from experiencing a potentially deadly opium overdose. We are here to help, so please call now.